` Can Cancer Treatments Actually Cause Hearing Loss? | News
    Home      Contact

Can Cancer Treatments Actually Cause Hearing Loss?

by April Maguire

Cancer is without a doubt one of the most destructive illnesses on the planet. It directly and indirectly impacts millions of lives every single year. And unfortunately, the only way to battle such a serious disease is with pretty serious medicine.

For over 40 years, one of the most commonly used treatments to fight cancer is a chemotherapy drug called cisplatin. Over the years, cisplatin has proven to be highly effective in battling a wide variety of cancers, particularly testicular cancer. At the same time, however, use of cisplatin has been suspected of leading to hearing loss, and now a newly released study has proven that this link is real.

What the Study Says

On June 27th, the Journal of Clinical Oncology published the study that was conducted by the IU Simon Cancer Center and several other cancer treatment facilities across North America. For the study, the researchers examined nearly 500 patients who had received cisplatin as part of their cancer treatments. The subjects represented a wide array of ages, from their 20s up to their 60s.

Alarmingly, the researchers discovered significant hearing loss across a large swath of the subjects. More than 50% showed signs of hearing loss that were greater than the expected norms for their ages. Of this group, almost 20% were suffering from hearing loss that was described as severe or profound. Additionally, more than 40% of the subjects suffered from interment-to-persistent ringing in the ears, otherwise known as tinnitus.

Cisplatin Isn't Alone

Researchers believe that cisplatin has this affect on hearing because it is platinum-based. When introduced into the body, cisplatin releases large amounts of free radicals into the system. These free radicals cause damage to small hairs within the inner ear called cochlea. Once these structures are damaged, the body's ability to intake auditory stimuli is diminished, causing hearing loss.

Unfortunately, cisplatin isn't the only drug that can have this effect on the body. Other widely used medications, such as carboplatin, mechlorethaine and bleomycin can also cause hearing loss. And cancer medications aren't the only drugs that can be detrimental to hearing either, as certain antibiotics and even aspirin can damage cochlea as well.

Despite these drawbacks, cisplatin and other cancer drugs are still incredibly effective at what they do. Therefore, it is unlikely that they can be easily swapped out for medications that are entirely safe. Accordingly, the goal of the researchers is to find a way to preserve patients' hearing even while taking these life-saving drugs. Now that a definitive link between cisplatin and hearing loss has been proven, coming up with hearing protection protocols will be the next step.

If you or someone you know would like to learn more about hearing loss and how to treat it, please feel free to schedule a consultation or contact one of our representatives today!

Call 877-631-9511 for FREE Consultation

Contact Us
877-631-9511


Required Fields *



Find Local Offices